What’s Going Around: Medications and Sunlight Exposure

0
80

What’s Going Around: Medications and Sunlight Exposure

I’m Dr. Ryan Stanton and it’s time to find out what’s going around. We have had plenty of warm weather and sun the last several months and it has also produced several emergency department presentations for an under recognized source of rashes. There are countless sources of rashes out there, from infection to irritants and allergic reactions. One that most don’t consider is the medications they are taking. I have seen several cases this year of patients on new medications that cause a rash when they get significant sun exposure. There are a number of medications that cause issues with the sun and it is very important to know this risk before you get yourself in trouble. There are a couple of common sun related reactions. The first is the medication that causes sun sensitivity, causing a sunburn even to brief sun exposure. I have experienced this myself with the use of some topical steroids. The other common reaction is a itchy red papular rash in sun exposed regions, with the face, arms, and neck being the most common sites. The treatment is symptomatic management and avoidance of the sun while on the medications and many times for a while after you complete the medication. High SPF sunscreen is also very important. The best plan is knowledge and proper steps at avoidance. Ask questions about your medications and read the potential side effects. For most of these medications, the sun sensitivity is well documented. Do your research and know before you head out for the day on the beach. It doesn’t mean you have to live in a cave, but taking proper steps for protection and avoidance can save you a great deal of discomfort. You can join the conversation on facebook at our what’s going around as well as the Stanton MD page. also, follow @everydaymed on Twitter. I’m Dr Ryan Stanton and that’s what’s going around.

- Advertisement -